What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 6, 8:47 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 6, 8:47 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
947 AM CDT Thu Jul 6 2017
.NEAR TERM...(Rest of Today)
Issued at 947 AM CDT Thu Jul 6 2017
Another active day expected across the southern Tennessee Valley and
Southern Appalachian region -- with multiple rounds of showers and
thunderstorms expected. This morning's activity seems to be tied to
a weak upper-level shortwave that has rotated around the base of a
slow-moving trough to the west. The result has been some higher
0-1/0-3 km shear values in the 25-30 kt range across Northern Alabama
and Tennessee, which has helped to somewhat organize and sustain
this early day activity. With ML-CAPEs around 1000 J/kg, cannot rule
out some scattered strong/SPS-type storms capable of 40-50 mph winds
and, of course, heavy rainfall through midday.
With good clearing taking place across most of the Valley, am
expecting the atmosphere to quick destabilize further as was the
case yesterday. The latest runs of the HRRR have done a reasonably
good job of resolving this activity early/mid morning and do show
scattered to perhaps numerous showers/storms developing again very
quickly around 17z when the CAP fully breaks. Given the sunshine
we've seen earlier this morning, a moderately unstable air mass
should develop by early afternoon (perhaps better than yesterday).
ML-CAPE values may approach 2000-2500 J/kg and with a little shear to
work with (15-25 kts), some semi-organized multicell clusters and/or
pulse cells are possible. As was this case yesterday, this will be
very tied to heating and mesoscale boundaries. We will especially
need to watch storms as they interact with these boundaries. Any of
this activity will be capable of producing frequent lightning and
gusty winds up to 50 mph -- with a few potentially exceeding severe
limits. The threat was damaging winds from outflow and wet
microbursts will be a factor throughout the afternoon and evening.
Speaking of water, we will also need to watch for any training of
multi-cells and storms as they will be very efficient rainfall
producers. Localized flash flooding is possible today with this
activity (despite a 25-30 kt storm motion), given all the rainfall
that has occurred in recent days and weeks.
.SHORT TERM...(Tonight through Saturday)
Issued at 252 AM CDT Thu Jul 6 2017
Showers and thunderstorms will linger into the evening hours, as the
upper trough continues to move slowly east. Meanwhile, a weak
frontal boundary will move through the forecast area and stall just
to our south prior to sunrise on Friday. The coverage of storms will
decrease through the overnight hours, with the loss of daytime
heating and weak nature of the lift. Skies will generally remain
cloudy, keeping temperatures in the lower 70s and also preventing
widespread fog development. Isolated to scattered storms are possible
again on Friday, mainly across the southeast closer to the stalled
boundary. Storms will diminish through the day, especially across the
northwest as the trough axis moves east of the area. Friday night
looks to be mostly dry, though lingering cloud cover and low level
moisture will keep temperatures in the lower 70s once again.
The axis of the upper level trough will be over the east coast on
Saturday, a weak vort max is expected to move around its western
periphery. Meanwhile, at the surface, a second cold front will
extend from the parent low over New England and southwestward into
TN. This front will move into the TN Valley during the day Saturday,
with scattered showers and thunderstorms possible for much of the
day. Storm coverage will decrease during the overnight hours on
Saturday night, with the loss of daytime heating.
Temperatures through the short term will be dependent on where and
when thunderstorms develop. Due to this uncertainty, kept close to
blended guidance with highs in the upper 80s to lower 90s.
Temperatures on Saturday night will be somewhat "cool" as skies
begin to clear and drier air filters into the area.
.LONG TERM...(Saturday night through Wednesday)
Issued at 252 AM CDT Thu Jul 6 2017
Guidance differs on much of the long term period, with the GFS
keeping northerly flow across the area on Sunday and Monday and the
ECMWF maintaining weak southerly flow. If the GFS verifies, much
drier air will be in place on Sunday and PW values drop below 1
inch. This would keep much of the area rain free, with little to no
lifting mechanism and virtually no moisture to work with. However,
as the ECMWF keeps the moisture, will maintain isolated thunderstorms
in the forecast. Both models do show southerly flow late Monday,
with moisture increasing through the remainder of the extended. An
upper ridge will build over the Central Plains but may struggle to
build eastward and into the TN Valley. So, with little to no
subsidence and given the available moisture, afternoon showers and
thunderstorms will remain possible through the remainder of the
extended.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 617 AM CDT Thu Jul 6 2017
Showers and thunderstorms west of KHSV may impact the terminal during
the next hour or so. However, based on latest radar trends, activity
has been weakening and may not reach the terminal before it
dissipates. Given some uncertainty, will include a tempo group for
the first 2 hours of the forecast period. Along with low clouds ~1500
feet, heavy rainfall is possible, which may reduce visibilities
occasionally through 14Z. Additional showers and thunderstorms
across are expected to develop and push into the KMSL and KHSV
terminals after 15Z. Therefore, have VCTS in the forecast from 15Z
through 22Z at both terminals, given low confidence on exact timing
of storms. Outside of any thunderstorms that develop, VFR conditions
will prevail through much of the period. Low clouds are expected to
move into the terminals after 06Z.
KMSL observations are not being transmitted and therefore amendments
are not scheduled.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...AMP.24
SHORT TERM...73
LONG TERM...73
AVIATION...73
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 6, 9:50 AM CST, 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1050 AM CDT Thu Jul 6 2017
ALZ001>010-016-TNZ076-096-097-070700-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1050 AM CDT Thu Jul 6 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous showers and thunderstorms are expected today,
ahead of a weak front. A few strong to marginally severe storms may
produce gusty winds to around 50 to 60 mph and heavy rainfall
leading to isolated instances of flash flooding. Additionally,
frequent lightning will be a threat with all storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated to scattered thunderstorms will continue on Friday, as the
front stalls to our south. A second front will move into the region
on Saturday, with scattered thunderstorms possible once again. A few
storms may become strong, with gusty winds and heavy rainfall the
main threats.
Isolated thunderstorms will remain in the forecast Sunday through
Wednesday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jul 6, 8:53 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
953 AM CDT THU JUL 6 2017
ALZ006-009-TNZ076-096-097-061545-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
953 AM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...NORTHEASTERN
MADISON...MOORE...SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES UNTIL
1045 AM CDT...
At 952 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tullahoma to near Tims Ford Lake to near
New Market. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Winchester, Bridgeport, Lynchburg, Hazel Green, Decherd, Estill
Springs, Cowan, Monteagle, Huntland and Tims Ford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8616
3534 8603 3531 8600 3532 8598 3528 8591
3522 8586 3499 8586 3498 8563 3491 8566
3493 8661 3535 8638 3536 8633 3541 8628
TIME...MOT...LOC 1452Z 264DEG 35KT 3533 8615 3517 8628 3496 8648
AMPSpecial weather statement, Jul 6, 9:38 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1038 AM CDT THU JUL 6 2017
ALZ006-009-TNZ097-061615-
Madison AL-Jackson AL-Franklin TN-
1038 AM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 1115 AM
CDT...
At 1038 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of New Market, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Skyline, Gurley, New Market, Hytop, Jericho, Larkin, Bass, Maysville,
Princeton and Estillfork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3472 8642 3492 8646 3508 8593 3478 8584
TIME...MOT...LOC 1538Z 259DEG 21KT 3485 8631
AMP
Special weather statement, Jul 6, 10:13 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1113 AM CDT THU JUL 6 2017
ALZ009-TNZ097-061645-
Jackson AL-Franklin TN-
1113 AM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 1145 AM CDT...
At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Stevenson, or 7 miles west of Bridgeport, moving east
at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bridgeport, South Pittsburg, Anderson, Orme, Bass, Long Island,
Russell Cave National Monument and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3489 8594 3505 8599 3509 8586 3499 8586
3499 8561 3498 8560 3492 8559
TIME...MOT...LOC 1612Z 258DEG 35KT 3497 8585
AMPSpecial weather statement, Jul 6, 10:18 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1118 AM CDT THU JUL 6 2017
ALZ006>008-061645-
Marshall AL-Madison AL-Morgan AL-
1118 AM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN MADISON AND EAST CENTRAL MORGAN COUNTIES UNTIL 1145 AM
CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm
near Somerville, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Triana,
Morgan City, Somerville, Valhermoso Springs, Whitesburg, Hampton Cove
and Laceys Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3439 8677 3455 8682 3455 8679 3457 8679
3469 8646 3443 8636
TIME...MOT...LOC 1617Z 254DEG 19KT 3450 8671
JMSSpecial weather statement, Jul 6, 10:37 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1137 AM CDT THU JUL 6 2017
ALZ008>010-061715-
Marshall AL-De Kalb AL-Jackson AL-
1137 AM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
NORTHEASTERN MARSHALL AND SOUTHERN DEKALB COUNTIES UNTIL 1215 PM
CDT...
At 1136 AM CDT, Doppler radar was tracking a strong cluster of
thunderstorms near Geraldine, or 10 miles southwest of Rainsville,
moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fort Payne, Guntersville, Rainsville, Little River Canyon National
Preserve, Henagar, Sylvania, Fyffe, Powell, Geraldine and Section.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3437 8563 3436 8566 3432 8570 3429 8631
3443 8635 3471 8571 3441 8561
TIME...MOT...LOC 1636Z 257DEG 20KT 3443 8602
JMSSpecial weather statement, Jul 6, 10:46 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1146 AM CDT THU JUL 6 2017
ALZ009-TNZ097-061715-
Jackson AL-Franklin TN-
1146 AM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 1215 PM CDT...
At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Skyline, or 15 miles east of Moores Mill, moving
east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Skyline, Hytop, Princeton, Jericho, Estillfork, Larkin and Hollytree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3482 8590 3480 8628 3491 8632 3491 8631
3492 8631 3494 8628 3493 8627 3493 8626
3495 8627 3509 8600
TIME...MOT...LOC 1646Z 255DEG 19KT 3487 8625
AMP